Alert archive / Kansas / Winter Storm Warnings in 2008

Winter Storm Warning 3, NWS Topeka, KS

February 21, 2008Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this winter storm warning at Feb 21, 2008, 7:06 AM CST for Anderson County, Coffey County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2008, 7:06 AM CST (13:06 UTC)
Expired
Feb 21, 2008, 12:24 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:08 AM CSTSLEET 0.51 Se Greeley, KSONE HALF INCH OF SLEET MEASURED
Feb 21, 9:15 AM CSTSLEET 2Le Roy, KSONE TO TWO INCHES OF SLEET IN LE ROY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 211306
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CST THU FEB 21 2008

.AN UPPER LEVEL SYSTEM WILL MOVE EASTWARD INTO THE PLAINS TODAY
AND THIS EVENING. AS WARMER AIR ALOFT OVERSPREADS THE COLD AIR AT
THE SURFACE...A MIXTURE OF SNOW...SLEET AND FREEZING RAIN OR
FREEZING DRIZZLE WILL BE LIKELY TODAY. PRECIPITATION WILL
GRADUALLY TRANSITION TO MAINLY SNOW AND SOME SLEET THIS EVENING.

KSZ058-059-212115-
/O.UPG.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/
/O.NEW.KTOP.WS.W.0003.080221T1306Z-080222T0600Z/
COFFEY-ANDERSON-
706 AM CST THU FEB 21 2008

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

A MIXTURE OF FREEZING RAIN...SLEET AND SNOW CAN BE EXPECTED
TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. PRECIPITATION
WILL TRANSITION TO MAINLY SNOW AND SOME SLEET IN THE EVENING. 
AN INCH OR TWO OF SLEET AND SOME SNOW CAN BE EXPECTED TODAY ALONG
WITH UP TO A QUARTER INCH OF ICE. ANOTHER INCH OF SNOW AND SLEET
ARE POSSIBLE TONIGHT BEFORE TAPERING OFF TOWARDS MIDNIGHT.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$

KSZ026-037>040-054>056-212115-
/O.CON.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
706 AM CST THU FEB 21 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

A MIXTURE OF FREEZING RAIN...SLEET AND SNOW CAN BE EXPECTED
TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE SOUTH OF I 35.
PRECIPITATION WILL TRANSITION TO MAINLY SNOW AND SOME SLEET IN
THE EVENING. AN INCH OR TWO OF SNOW AND SOME SLEET IS POSSIBLE
TODAY WITH ANOTHER INCH POSSIBLE TONIGHT BEFORE TAPERING OFF
TOWARDS MIDNIGHT.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
1 follow-up statement
000 
WWUS43 KTOP 211824
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1224 PM CST THU FEB 21 2008

.AN UPPER LEVEL SYSTEM WILL MOVE EASTWARD INTO THE PLAINS TODAY
AND THIS EVENING. AS WARMER AIR ALOFT OVERSPREADS THE COLD AIR AT
THE SURFACE...A MIXTURE OF SNOW...SLEET AND FREEZING DRIZZLE WILL
PERSIST THROUGH THE EARLY AFTERNOON. PRECIPITATION IS EXPECTED TO
GRADUALLY DIMINISH THROUGH THE LATE AFTERNOON HOURS.

KSZ058-059-220230-
/O.CAN.KTOP.WS.W.0003.000000T0000Z-080222T0600Z/
/O.EXA.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/
COFFEY-ANDERSON-
1224 PM CST THU FEB 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT.
THIS REPLACES THE WINTER STORM WARNING THAT WAS PREVIOUSLY IN EFFECT.

LIGHT FREEZING DRIZZLE OR SNOW IS POSSIBLE THROUGH THE AFTERNOON
HOURS. HOWEVER ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE
GENERALLY LIGHT. THE WINTRY PRECIPITATION SHOULD CONTINUE TO
DIMINISH THROUGH THE AFTERNOON HOURS.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$

KSZ026-037>040-054>056-220230-
/O.CON.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1224 PM CST THU FEB 21 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

A MIXTURE OF SLEET...SNOW AND FREEZING DRIZZLE WILL PERSIST
THROUGH THE AFTERNOON HOURS WITH ACCUMULATIONS GENERALLY AN INCH
OR LESS. THE WINTRY PRECIPITATION SHOULD GRADUALLY TAPER OFF BY
LATE AFTERNOON. 

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$

WOLTERS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Feb 21, 4:03 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 21, 4:03 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CST THU FEB 21 2008

.DISCUSSION...

HAVE BEEN GETTING A MIXED BAG OF PRECIPITATION OVERNIGHT WITH
FREEZING DRIZZLE...SLEET...SNOW AND SNOW GRAINS BEING REPORTED
THROUGH THE NIGHT. PROFILERS AND WATER VAPOR LOOP SHOWED A SHORTWAVE
MOVING ACROSS NORTHEAST KANSAS THIS MORNING. THIS HAS HELPED TO
GENERATE SCATTERED PRECIPITATION NORTH OF I-70 EARLY THIS MORNING.
ISENTROPIC LIFT WAS OCCURRING ACROSS SOUTHERN AND EASTERN KANSAS
THIS HAS BEEN GENERATING THE MIXED BAG OF PRECIPITATION THIS
MORNING. BETTER MOISTURE LAYS SOUTH IN OKLAHOMA WHERE BETTER 850 MB
THETA AIR RESIDES. CONVECTION HAS DEVELOPED IN OKLAHOMA AND WAS
MOVING INTO SOUTHERN KANSAS. REPORTS OF SLEET AND SOME FREEZING RAIN
WITH THE CONVECTIVE SHOWERS.

FOR TODAY HAVE EXTENDED THE WINTER WEATHER ADVISORY NORTHWARD A ROW
OF COUNTIES. ISENTROPIC LIFT WILL CONTINUE INTO THE AFTERNOON HOURS
WITH SOUNDINGS SHOWING MAINLY SLEET AND SNOW...BUT ACROSS EAST
CENTRAL KANSAS FREEZING RAIN AND ISOLATED THUNDERSTORMS ARE LIKELY.
MODELS WERE SHOWING ELEVATED INSTABILITY ACROSS SOUTHEAST KANSAS
TODAY AND WITH THE OKLAHOMA CONVECTIVE SHOWERS MOVING NORTHEAST THE
THUNDER LOOKS LIKE A GOOD BET. IN THE ABSENCE OF UPPER LEVEL LIFT
PATCHY FREEZING DRIZZLE WILL BE COMMON AND HAVE EXPANDED IT NORTH TO
THE NEBRASKA BORDER.

TONIGHT WILL KEEP THE ADVISORY GOING THROUGH THE EVENING HOURS AS
UPPER LEVEL TROUGH MOVES ACROSS THE CENTRAL PLAINS. LAYER
FRONTOGENESIS SETS UP THIS EVENING FROM CENTRAL KANSAS ACROSS EAST
CENTRAL KANSAS AHEAD OF THE UPPER LOW. COULD SEE AN INCH OR TWO OF
ADDITIONAL SNOW TONIGHT. NEXT SHIFT WILL NEED TO WATCH THE
POSSIBILITY OF EXTENDING THE ADVISORY BEYOND 06Z. THE UPPER LOW
MOVES EAST INTO MISSOURI DURING THE AFTERNOON AND HAVE CUT BACK SNOW
CHANCES IN NORTH CENTRAL KANSAS AFTER 18Z.

ANOTHER TROUGH MOVES ACROSS THE STATE ON SATURDAY AND THE ECMWF AND
THE GFS ARE SIMILAR WITH THE TIMING. ECMWF IS A LITTLE STRONGER WITH
THE WAVE AS IT MOVES ACROSS OKLAHOMA. SHOULD SEE SOME LIGHT SNOW AND
ACROSS EAST CENTRAL MAY SEE A MIX.

NO CHANGES TO THE REST OF THE FORECAST.

.AVIATION...

WAA AND ISENTROPIC LIFT WILL CONTINUE THROUGH THE DAY...BUT WILL
LIKELY BE ENHANCED EARLY THIS MORNING WITH THE PASSAGE OF VORT LOBE
NOW EXTENDING WEST TO EAST ACROSS THE TAF SITES. WILL KEEP A MIX OF
FREEZING DRIZZLE AND SNOW EARLY...WITH A BRIEF LULL IN PRECIP...THEN
FOLLOWED BY MORE WIDESPREAD SNOW/SLEET LATE MORNING AND EARLY
AFTERNOON...TRANSITIONING TO ALL SNOW LATE AS THE UPPER LOW EJECTS
OUT INTO THE CENTRAL PLAINS. WILL KEEP TEMPO VSBYS MAINLY IN THE
3-5SM RANGE THIS MORNING WITH THE MIXED PRECIP...THEN IFR VSBYS
POSSIBLE LATER IN THE DAY WITH POTENTIAL FOR INCREASING SNOW. WILL
KEEP CIGS MVFR FOR NOW...BUT MAY NEED TO LOWER TO IFR BY THIS
EVENING IF SNOW INTENSITY POTENTIAL ASSOCIATED WITH THE UPPER LOW
INCREASES. WILL KEEP WINDS GENERALLY EAST TO NORTHEAST AT 6-10 KTS
THROUGH THE FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY UNTIL
MIDNIGHT FRIDAY FOR AREAS ALONG AND SOUTH OF AN OSKALOOSA TO
COUNCIL GROVE LINE
KSZ026-KSZ037-KSZ038-KSZ039-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Feb 21, 4:43 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CST THU FEB 21 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-221100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
443 AM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MIX OF FREEZING DRIZZLE...SNOW AND SLEET IS EXPECTED TODAY AND
THIS EVENING. ALSO A PERIOD OF FREEZING RAIN IS POSSIBLE SOUTHEAST
OF INTERSTATE 35 TODAY. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS
EAST CENTRAL KANSAS TODAY.

THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW TONIGHT. THE
GREATEST POTENTIAL FOR SLEET ACCUMULATION WILL BE ACROSS EAST
CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF INTERSTATE
35...WHERE UP TO HALF AN INCH OF SLEET IS POSSIBLE. SNOW
ACCUMULATIONS ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS
WILL AVERAGE ONE TO TWO INCHES. SOME THREE INCH SNOW AMOUNTS ARE
EXPECTED SOUTHEAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

In the hours before

Local storm report, Feb 21, 6:52 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     SLEET            BURLINGTON              38.19N 95.74W
02/21/2008  E0.50 INCH       COFFEY             KS   LAW ENFORCEMENT

            ESTIMATED 1/4 TO 1/2 INCH OF SLEET

&&

BYRNE

Nearby

Winter Storm Warnings in Kansas, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.